Alert archive / Florida / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 11, NWS Melbourne, FL

May 3, 1997Okeechobee County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at May 3, 1997, 2:51 PM EDT for Okeechobee County, Florida. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 3, 1997, 2:51 PM EDT (18:51 UTC)
Expired
May 3, 1997, 3:40 PM EDT
In force
49 min
Issued by
NWS Melbourne, FL
Area
Whole counties

County Okeechobee County, FL

The radar

The Melbourne radar (KMLB), 84 km from the middle of the area, began a volume at 18:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 3, 3:12 PM EDTThunderstorm WindOkeechobee, FLThunderstorm winds uprooted trees and damaged a motor home.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 6.9 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 1997-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1435 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 1997-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1435 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
857 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLB 031850 RRA
SVRMLB
FLC093-031940-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
251 PM EDT SAT MAY 3 1997

THE NATIONAL WEATHER SERVICE IN MELBOURNE FL HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 340 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN EAST CENTRAL FLORIDA

   ...OKEECHOBEE COUNTY
 
AT 245 PM...RADAR SHOWED A STRONG THUNDERSTORM MOVING INTO
OKEECHOBEE COUNTY JUST WEST OF BASINGER. THE STORM WAS MOVING
NORTHEAST AT 20 MPH...AND WILL REACH BASINGER BY 300 PM. HAIL
WAS REPORTED WITH THIS STORM AS IT MOVED THROUGH HIGHLANDS
COUNTY.
 
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A
STRONG BUILDING.  DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN AND
DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.  STAY
INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 2:32 PM EDT, 19 minutes earlier.

Area forecast discussion, May 3, 2:32 PM EDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
232 PM EDT SAT MAY 3 1997

SCATTERED THUNDERSTORMS IN CWA PRESENTLY AHEAD OF PREFRONTAL TROF
MOVING THROUGH BIG BEND/NE GULF WITH LINE OF CONVECTION ALONG IT.
LTG/SAT PIX INDICATE SRN END OF LINE HAS DECREASED SOME...BUT
BOUNDARY/OUTFLOWS FROM IT WILL HELP FOCUS ACTIVITY LATE AFTN/EVE.
STORMS SHOULD INCREASE IN CWA LATER THIS AFTERNOON. STILL COULD SEE
SOME STRONG STORMS LATE AFTERNOON WITH MOIST AND UNSTABLE ATMOSPHERE
AND GOOD HEATING TODAY...ALREADY BEEN UP TO 92 DEGREES HERE AT MLB WX
OFFICE WHICH BREAKS THE OLD RECORD. ACTIVITY WILL LIKELY LAST INTO
EVE HOURS MOST EC FL LOCATIONS THEN FRONT WILL PASS THROUGH EC FL IN
06-12Z TIME FRAME SUNDAY WITH DRIER AIR MASS AND COOLER MAXES IN
STORE FOR SUNDAY. SOGGIER FAN POPS LOOK MORE ON TRACK FOR TONIGHT AND
MAYBE COULD EVEN BE BUMPED UP ABOVE FAN IF TRENDS INDICATE AS SUCH.

GLITTO

In the hours before

Special weather statement, May 3, 11:09 AM EDT, 3 hours 42 minutes before
FLZ041-044>047-053-054-058-059-064-501-031630-

EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1109 AM EDT SAT MAY 3 1997

...THUNDERSTORMS LIKELY THIS AFTERNOON...A FEW STRONG STORMS
POSSIBLE...

A COLD FRONT WILL MOVE INTO CENTRAL FLORIDA TONIGHT. A LINE OF
SHOWERS AND THUNDERSTORMS ASSOCIATED WITH A PRE-FRONTAL TROUGH WAS
MOVING OVER THE FLORIDA PANHANDLE AND NORTHEAST GULF OF MEXICO AT
MIDDAY. AHEAD OF THIS LINE...AFTERNOON TEMPERATURES AROUND 90 DEGREES
WILL COMBINE WITH A MOIST AND UNSTABLE AIRMASS. A FEW STORMS WILL
BEGIN TO DEVELOP EARLY AFTERNOON...THEN STORMS WILL BECOME MORE
NUMEROUS INTO THE LATE AFTERNOON AND EARLY EVENING AS THE LINE
APPROACHES. THE HIGHEST COVERAGE OF STORMS IS EXPECTED TO BE NORTH OF
VERO BEACH AND BASINGER...WITH SCATTERED STORMS TO THE SOUTH. STORM
MOVEMENT WILL MAINLY BE TO THE NORTHEAST AT AROUND 25 MPH.

THE PRIMARY THREATS FROM STORMS THIS AFTERNOON ARE FREQUENT
LIGHTNING...HEAVY DOWNPOURS...AND GUSTY WINDS. A FEW STRONGER STORMS
COULD PRODUCE WIND GUSTS TO AROUND 45 MPH AND POSSIBLY HAIL. IF YOU
ARE PLANNING TO BE OUTDOORS...STAY ALERT OF THE WEATHER AND MOVE
INSIDE TO A SAFE LOCATION BEFORE STORMS REACH YOU. REMEMBER...
LIGHTNING CAN STRIKE WELL BEFORE THE STORM IS OVERHEAD.

MARINE OUTLOOK...STORMS WHICH FORM OVER LAND WILL MOVE ACROSS THE
INTRACOASTAL AND COASTAL WATERS...ESPECIALLY LATE AFTERNOON AND EARLY
EVENING. STORMS MAY PRODUCE FREQUENT CLOUD TO WATER LIGHTNING...BRIEF
WIND GUSTS EXCEEDING 35 KNOTS...AND REDUCED VISIBILITY IN HEAVY RAIN.

GLITTO
Special weather statement, May 3, 11:10 AM EDT, 3 hours 41 minutes before
FLZ041-044>047-053-054-058-059-064-501-031630-

EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1109 AM EDT SAT MAY 3 1997

...THUNDERSTORMS LIKELY THIS AFTERNOON...A

Nearby

Severe Thunderstorm Warnings in Florida, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.